Georgia, 2012Damaging Winds in Georgia, December 17, 2012
December 17, 2012 · NWS CHS · 8 events in 4 counties and zones
High shear characterized with 70 knots of bulk shear along with low surface based cape set up a high shear, low cape environment ahead of the trough over the southeastern United States. A distinct line of thunderstorms developed along a surface trough and became strong as the trough swept through the Southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High shear characterized with 70 knots of bulk shear along with low surface based cape set up a high shear, low cape environment ahead of the trough over the southeastern United States. A distinct line of thunderstorms developed along a surface trough and became strong as the trough swept through the Southeast. Although there was a tornado watch issued for the entire forecast area, all reported damage was contributed to straight-line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 17, 2:25 PM EST, 20 minutes earlier.
Area forecast discussion, Dec 17, 2:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EST MON DEC 17 2012
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO EARLY
TUESDAY WITH HIGH PRESSURE RETURNING THROUGH WEDNESDAY. A STRONGER
COLD FRONT WILL THEN PUSH THROUGH LATE THURSDAY BRINGING MUCH
COOLER WEATHER THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY THIS AFTERNOON...UPDATE TO INCLUDE TORNADO WATCH 684 FOR
MOST OF SOUTHEAST GEORGIA AND THE NEARSHORE GEORGIA COASTAL
WATERS. THE UPSTREAM LINE OF CONVECTION HAS HELD TOGETHER NICELY
AND A DISTINCT MESOSCALE BOUNDARY HAS SET UP IN THIS AREA. THE
BOUNDARY STRETCHES SOMEWHERE BETWEEN CLAXTON AND STATESBORO AND
EXTENDS A BIT TO THE EAST. TEMPS SOUTH OF THE BOUNDARY ARE IN THE
LOW 70S WITH DEWPOINTS APPROACHING THE MID 60S. NORTH OF THE
BOUNDARY TEMPS ARE IN THE LOW 60S WITH A CLEAR WIND SHIFT FROM
SOUTHERLY TO EASTERLY. 0-6 KM SHEAR VALUES ARE ON THE ORDER OF 70
KTS AND 0-3 KM SHEAR IS APPROACHING 40-45 KTS...WITH SURFACE BASED
CAPE VALUES RANGING UP TO AROUND 500 J/KG. THE FAVORED MODE OF
CONVECTION WILL BE BOWING LINE SEGMENTS...WITH THE POTENTIAL FOR
EMBEDDED LOW TOPPED SUPERCELL STRUCTURES. DAMAGING WINDS AND
TORNADOES ARE THE PRIMARY SEVERE WEATHER THREAT IN THE WATCH AREA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...THE UPPER TROUGH AND ANY ONGOING PRECIP/CONVECTION WILL
BE PUSHING OFFSHORE. EXPECT PRECIP TO BE OVER BEFORE MIDNIGHT.
MODEL SOUNDINGS AND CROSS SECTIONS SHOW THAT THE LOW LEVEL
MOISTURE AND CLOUDS WILL BE SLOW TO SCOUR OUT...WITH MOSTLY CLOUDY
SKIES LIKELY TO PERSIST THROUGH EARLY MORNING...THEN PARTLY CLOUDY
BY SUNRISE TUESDAY. MIN TEMPS FALLING BACK INTO THE LOWER TO MID
50S...BUT STILL WELL ABOVE NORMAL.
TUESDAY AND WEDNESDAY...DRY HIGH PRESSURE WILL BUILD AND BECOME
CENTERED OVER THE SOUTHEAST TUESDAY BEHIND A COLD FRONT SHIFTING
WELL OFFSHORE. TEMPS WILL GRADUALLY REBOUND THROUGHOUT THE DAY UNDER
SUNNY SKIES...IN THE MID/UPPER 60S. OVERNIGHT LOWS WILL RANGE IN THE
UPPER 30S INLAND TO MID 40S ALONG THE COAST. DRY CONDITIONS WILL
CONTINUE THROUGH WEDNESDAY AS RIDGING PEAKS OVER THE SOUTHEAST AHEAD
OF ANOTHER TROUGH OF LOW PRESSURE SHIFTING THROUGH THE CENTRAL
UNITED STATES. EXPECT OVERALL TEMPS TO PEAK IN THE UPPER 60S/LOWER
70S UNDER MOSTLY SUNNY SKIES. OVERNIGHT LOWS WILL BE WARMER...IN THE
MID 40S INLAND TO MID 50S ALONG THE COAST.
THURSDAY...A DEEP LOW PRESSURE SYSTEM WILL MAKE WAY THROUGH THE
MIDWEST WITH A SOUTHWARD EXTENDING COLD FRONT INTO THE GULF OF
MEXICO. STRONG ISENTROPIC ASCENT AHEAD OF THE FRONT WILL LIKELY
LIMIT SFC HEATING POTENTIAL AS CLOUD COVER EXPANDS OVER THE FORECAST
AREA. HOWEVER...TEMPS WILL STILL REACH THE LOW 70S ALONG AND AHEAD
OF THE COLD FRONT BEFORE IT SWEEPS THROUGH THE SOUTHEAST DURING
EVENING HOURS. CHANCES OF SHOWERS WILL PEAK OVER SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA AS COLD FROPA OCCURS LATE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A STRONG COLD FRONT WILL LIKELY BE SHIFTING THROUGH THE FORECAST
AREA LATE THURSDAY INTO EARLY FRIDAY MORNING...BRINGING THE BEST
CHANCES OF PRECIP OVER THE LONG TERM. COLD AND DRY HIGH PRESSURE
WILL THEN FOLLOW THE FRONT...RESULTING IN TEMPS 10-15 DEGREES COOLER
THAN PREVIOUS DAYS. OVERALL TEMPS WILL REMAIN COOL UNDER A ZONAL
FLOW PATTERN THROUGH THE WEEKEND...WITH A GRADUAL WARMING OF 1-2
DEGREES EACH DAY. EXPECT OVERALL TEMPS TO BE IN THE MID/UPPER 50S
THROUGH EARLY WEEKEND...BEFORE WARMING TO AROUND 60 EARLY NEXT WEEK.
OVERNIGHT TEMPS WILL LIKELY REACH THE LOW 30S AWAY FROM COAST
FRIDAY...BEFORE GRADUALLY WARMING INTO THE MID 30S TO LOW 40S BY
THE BEGINNING OF NEXT WEEK.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE MOST BIGGEST NEAR TERM CONCERN FOR THE TERMINALS WILL BE THE
INCOMING LINE OF THUNDERSTORMS. KSAV HAS THE BEST CHANCE TO SEE
THUNDER AND STRONG WINDS SINCE IT IS IN THE MORE UNSTABLE AIR. FOR
NOW HAVE ONLY INCLUDED A TEMPO FOR HEAVY RAIN BUT WILL AMEND AS
IT BECOMES MORE CLEAR WHETHER OR NOT THUNDER WILL REACH THE
TERMINAL. KCHS COULD ALSO SEE A PERIOD OF MODERATE TO HEAVY RAIN
AND EVEN SOME THUNDER...THOUGH CONFIDENCE IS LOWER THERE.
BEHIND THE LINE OF STORMS AND PRECIP...PLENTY OF LOW LEVEL
MOISTURE WILL LINGER THROUGH THE OVERNIGHT AND CEILINGS APPEAR TO
BE AN INCREASING CONCERN. GUIDANCE IS HINTING AT LOW END
MVFR...HIGH END IFR CIGS FOR A TIME AT BOTH SITES. CHANCES APPEAR
BETTER AT KSAV BUT FOR NOW HAVE LEFT BOTH WITH MVFR CIGS AND
SCATTERED IFR. SOUNDINGS AND TIME HEIGHTS APPEAR TO LINGER FOR A
FEW HOURS AFTER SUNRISE BEFORE DEEP DRYING COMMENCES. LOW END
GUSTS POSSIBLE INTO THE AFTERNOON.
EXTENDED AVIATION OUTLOOK...VFR CIGS/VSBYS WILL PREVAIL BY TUESDAY
AFTERNOON AND PERSIST THROUGH WEDNESDAY...BEFORE DETERIORATING
THURSDAY AS A STRONG COLD FRONT APPROACHES FROM THE WEST. PERIODS OF
MVFR OR LOWER CIGS/VSBYS ARE POSSIBLE THURSDAY EVENING THROUGH EARLY
FRIDAY WITH SHOWERS ALONG AND AHEAD OF THE PASSING COLD FRONT. VFR
CIGS/VSBYS WILL THEN RETURN BY EARLY WEEKEND.
&&
.MARINE...
AN INCREASING SOUTHWEST PRESSURE GRADIENT WILL RESULT IN LOW END
SCA CONDITIONS FOR THE OFFSHORE GA WATERS LATER THIS AFTERNOON
THROUGH TUESDAY AFTERNOON. WINDS EXPECTED TO INCREASE TO 15 TO 20
KTS BY THIS AFTERNOON WITH SEAS 3 TO 4 FEET NEAR SHORE...AND
BUILDING TO 5 TO 7 FEET OFFSHORE BY LATER THIS AFTERNOON AND
PERSISTING THROUGH TONIGHT. WINDS WILL VEER GRADUALLY FROM SW
TODAY TO WESTERLY LATER TONIGHT AS THE COLD FRONT MOVES THROUGH
THE REGION.
TUESDAY THROUGH FRIDAY...SMALL CRAFT ADVISORY CONDITIONS WILL BE
ONGOING FOR OUTER GEORGIA WATERS BEHIND A COLD FRONT SHIFTING OVER
THE WESTERN ATLANTIC. EXPECT WINDS BETWEEN 20-25 KT AND SEAS UP TO 6
FT UNTIL TUESDAY AFTERNOON BEFORE CONDITIONS GRADUALLY IMPROVE WITH
HIGH PRESSURE BUILDING OVER THE WATERS THROUGH WEDNESDAY. WINDS/SEAS
WILL THEN INCREASE/BUILD AHEAD OF A STRONG COLD FRONT APPROACHING
FROM THE WEST THURSDAY. CONDITIONS WILL LIKELY MEET SMALL CRAFT
ADVISORIES LEVELS AS THE COLD FRONT SWEEPS OVER THE WATERS THURSDAY
EVENING THROUGH FRIDAY MORNING. STRONG COLD AIR ADVECTION BEHIND THE
FRONT ALONG WITH A TIGHT PRESSURE GRADIENT MAY PRODUCE FREQUENT
GUSTS BETWEEN 30-35 KNOTS OVER WATERS BEYOND 10 NM FROM THE COAST.
SHOULD CONDITIONS CONTINUE TO FAVOR THIS SCENARIO...GALE WATCHES OR
WARNINGS MAY BE NEEDED LATE THURSDAY INTO EARLY FRIDAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST TUESDAY FOR AMZ374.
&&
NEAR TERM...BSH
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...BSH
MARINE...DPB/RFM
Hazardous weather outlook, Dec 17, 2:03 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
203 PM EST MON DEC 17 2012
AMZ354-GAZ099>101-114>119-137>141-181915-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-CANDLER-BULLOCH-EFFINGHAM-
TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-
203 PM EST MON DEC 17 2012
...TORNADO WATCH 684 IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...TORNADOES AND FLOODING TO
THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
AMZ330-350-352-374-GAZ087-088-SCZ040-042>045-047>052-181915-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-TIDAL BERKELEY-
203 PM EST MON DEC 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...DEEP MOISTURE AND WARMER AIR WILL CONTINUE
TO WORK INTO THE REGION AHEAD OF AN APPROACHING COLD FRONT TODAY.
VERY STRONG WIND FIELDS WILL ACCOMPANY THE FRONT AND ENOUGH
SURFACE HEATING MAY OCCUR TO KICK OFF A FEW THUNDERSTORMS. ONE OR
TWO OF THESE MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING
STRONG DAMAGING WIND GUSTS. THE GREATEST RISK FOR SEVERE STORMS
WILL BE THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...TORNADOES AND FLOODING
TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
Thunderstorm Wind, Bulloch
- When
- December 17, 2:45 PM EST to 2:46 PM EST
- Where
- Bulloch County, 3 mi ESE of Adabelle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.270, -81.880
The Bulloch County 911 Call Center reported a tree down on a power line along Highway 301 South.
Thunderstorm Wind, Bulloch
- When
- December 17, 2:50 PM EST to 2:51 PM EST
- Where
- Bulloch County, 1.17 mi W of Statesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.450, -81.800
The Bulloch County 911 Call Center reported a tree down on Maple Street in Statesboro.
Thunderstorm Wind, Liberty
- When
- December 17, 3:25 PM EST to 3:28 PM EST
- Where
- Liberty County, 0.91 mi NE of Camp Stewart
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $28,000
- Reported by
- Emergency Manager
- Coordinates
- 31.890, -81.610
The Liberty County Emergency Manager reported a roof blown off a structure and trees twisted and uprooted at Fort Stewart. Law enforcement reported power lines down on North Main Street and Harrison Drive and a large sign blown down onto a car along East Oglethorpe Highway. Tree debris were also reported on streets in Hinesville.
Thunderstorm Wind, Effingham
- When
- December 17, 3:28 PM EST to 3:29 PM EST
- Where
- Effingham County, 2.38 mi NNW of Faulkville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 32.180, -81.350
The public reported several pine trees blown down on power lines along Route 17 near Roebling and Jabez Jones Roads.
Thunderstorm Wind, Effingham
- When
- December 17, 3:32 PM EST to 3:33 PM EST
- Where
- Effingham County, 1.38 mi N of Faulkville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 32.170, -81.330
The public reported multiple trees blown down near the intersection of Atlanta Road and Daytona Drive. One tree fell on a house.
Thunderstorm Wind, Chatham
- When
- December 17, 3:35 PM EST to 3:36 PM EST
- Where
- Chatham County, 1.81 mi SW of Bloomingdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.110, -81.320
Savannah media reported a tree down on Little Neck Road.
Thunderstorm Wind, Chatham
- When
- December 17, 3:48 PM EST to 3:49 PM EST
- Where
- Chatham County, 1.89 mi ENE of Burroughs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.990, -81.220
Broadcast media reported traffic lights blown down at the intersection of King George Blvd and Highway 204.
Thunderstorm Wind, Chatham
- When
- December 17, 3:54 PM EST to 3:55 PM EST
- Where
- Chatham County, 1.17 mi W of Fairway Oaks
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.030, -81.150
A 71 mph wind gust was recorded at Hunter Air Field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, December 17 to 25, 20122 deaths · 10 injured · $5.6 million · 1 event
- Coastal Flood in Washington, December 17 to 27, 2012$927,000 · 8 events
- High Wind in Washington, December 17, 2012$560,000 · 72 kt wind · 2 events
- Damaging Winds in Georgia, December 17, 2012$206,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Washington, December 17, 2012$140,000 · 51 kt wind · 5 events
- Tornadoes and Damaging Wind in Georgia, December 17, 2012$10,000 · EF1 · 4 events
- Damaging Winds in Georgia, December 17, 2012$15,000 · 50 kt wind · 8 events
- Damaging Winds in Florida, December 17, 2012$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, December 17, 2012$14,000 · 55 kt wind · 8 events
- Dense Fog in Virginia, December 17, 201210 events
- Frost and Freeze and Winter Weather in California, December 17 to 20, 20129 events
- High Wind in Montana, December 17, 201271 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426494, 426495, 426510, 426504, 426512, 426513, 426515, 426517.